iStock_000009101249XSmall

Recent research has uncovered a dangerous practice: Giving infants over-the-counter (OTC) cough and cold medications. As adults, we often use OTC cold and cough syrups and pills at the first sign of a cold. We start to sniffle or our throats gets scratchy and we immediately head to the local drugstore to buy something to alleviate symptoms. While this might be fairly harmless for adults with mature immune systems, it could be deadly when given to an infant. This new study looked into infants who died unexpectedly and discovered that in some cases, the cold & cough medication was to blame. Similarly, although less lethal, we previously reported that acetaminophen (the most common brand is Tylenol) may induce asthma in some children.

As a parent, it can be distressing when your little one gets sick; but with the dangers of giving over-the-counter meds for infants, make sure to take the necessary precautions. Always talk to your doctor first.

Even though you might know it’s “just a cold,” talk to your baby’s pediatrician to see what kind of medicine and how much you should give so your baby gets better — and gets better safely.

About Erica Giovinazzo

Erica Giovinazzo is a graduate student of Clinical Nutrition at New York University. She has served as the Chair of the Student Committee of the Greater New York Dietetic Association, the ADA Student Liaison for New York University, and a volunteer with Keri Gans Nutrition, God's Love We Deliver, and the New York-Presbyterian Hospital Nutrition Department. In the coming year, Erica is delighted to be in the NYU Dietetic Internship, and complete the training to become a Registered Dietitian.

Category

Body, Cold & Flu, News

Tags

,